West Virginia, 2011

Flood in West Virginia, September 26 to 27, 2011

September 26 to 27, 2011 · NWS PBZ · 1 event in 1 county or zone

S provided for southerly flow and moisture transport to eastern Ohio, western Pennsylvania, and northern West Virginia. Showers and thunderstorms with heavy downpours developed in an area out ahead of a cold front allowing for training and rainfall amounts of over 2 inches in some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow moving upper level low over the central U.S provided for southerly flow and moisture transport to eastern Ohio, western Pennsylvania, and northern West Virginia. Showers and thunderstorms with heavy downpours developed in an area out ahead of a cold front allowing for training and rainfall amounts of over 2 inches in some locations. Some flooding was reported along creeks, streams, and in low lying areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 26, 8:56 PM EST, 49 minutes earlier.

Area forecast discussion, Sep 26, 8:56 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
956 PM EDT MON SEP 26 2011

.SYNOPSIS...
A LARGE UPPER LEVEL SYSTEM WILL SLOWLY MOVE FROM THE MIDWEST
THROUGH THE UPPER OHIO VALLEY THIS WEEK. A STRONGER WAVE WILL
ROTATE AROUND THE LOW TONIGHT...BRINGING SHOWERS AND SCATTERED
STRONG THUNDERSTORMS. ADDITIONAL CHANCES OF SHOWERS AND
THUNDERSTORMS WILL PERSIST THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
A BAND OF PREFRONTAL SHOWERS AND SCATTERED THUNDERSTORMS IS
TRAINING FROM NORTH TO SOUTH IN EXTREME EASTERN OHIO... SOUTHWEST
PA AND NORTHERN WEST VIRGINIA. SOME HEAVY DOWNPOURS ARE POSSIBLE
WITH THESE STORMS ALONG WITH ISOLATED THUNDERSTORMS. SOME STREAM
FLOODING IS POSSIBLE WHERE RAIN PERSISTS FOR SEVERAL
HOURS...ESPECIALLY IN AREAS THAT PREVIOUSLY RECEIVED HEAVY
RAINFALL THIS EVENING. SHOWERS WITH THE FRONTAL BAND WILL DIMINISH TOWARD
DAYBREAK ON TUESDAY. MILD TEMPERATURES WILL PREVAIL TONIGHT...WITH
NEAR NORMAL TEMPERATURES TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
THE UPPER LEVEL LOW WILL CONTINUE TO SPIN TO THE WEST...GRADUALLY
MOVING TOWARD THE UPPER OHIO VALLEY BY THURSDAY. WITH THE GREATEST
FORCING TO THE WEST CLOSER TO THE CENTER OF THE LOW...AND TO THE
EAST ALONG THE FRONTAL BAND...EXPECT PRECIP COVERAGE TO BE SCATTERED
FOR THE AREA MIDWEEK. WITH THE COLD DOME GRADUALLY APPROACHING
FROM THE WEST...TEMPERATURES WILL MAKE A SLOW FALL...COOLING TO
SLIGHTLY BELOW NORMAL BY THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE FORECAST PERIOD BEGINS WITH SOME MODEL DIFFERENCES REGARDING THE
STRENGTH OF A BROAD MID-LEVEL TROUGH ACROSS THE EASTERN THIRD OF THE
US AND THE POSITION OF ITS ATTENDANT CLOSED LOW. THE FORECAST
CONSISTS OF A ECMWF/NAEFS BLEND, WITH AN INITIAL WAVE WITH THE
TROUGH CROSSING THE UPPER OHIO VALLEY ON FRIDAY WITH THE TROUGH
AMPLIFYING AS IT CROSSES THE AREA OVER THE WEEKEND. WITH THIS IN
MIND, CHANCE POPS ARE FORECAST FRIDAY AND EARLY SATURDAY, WITH A DRY
FORECAST FOR SATURDAY NIGHT INTO MONDAY AS HIGH PRESSURE BUILDS IN
FROM THE NORTHWEST.

DESPITE MODEL DIFFERENCES IN LARGE SCALE FEATURES, THERE IS SOME
AGREEMENT THAT THE AREA WILL BE IN COLD AIR ADVECTION ON FRIDAY AND
SATURDAY. THIS WILL ALLOW FOR A MORE FALL-LIKE AIR MASS TO BUILD
INTO THE AREA. TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL
SEASONAL VALUES THROUGHOUT THE EXTENDED FORECAST PERIOD.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
SHOWERS ALONG AND AHEAD OF A COLD FRONT WILL PUSH EASTWARD ACROSS
THE TERMINALS THIS EVENING. A FEW EMBEDDED THUNDERSTORMS ARE
POSSIBLE THIS EVENING WITH CB GROUPS WITH -SHRA MENTIONED. A FEW
OF THE STORMS MAY HAVE GUSTY WINDS. PREVAILING WINDS WILL BE
SOUTHWESTERLY AT AROUND 10KTS WITH GUSTS TO 20KTS AT TIMES AHEAD
OF THE FRONTAL PRECIP.

SHOWERS WILL CONTINUE TO PREVAIL OVERNIGHT, WITH MVFR CEILINGS AND
VISIBILITIES. SHOWERS WILL MOSTLY DIMINISH AS THEY PUSH EAST OF THE
TERMINALS TUESDAY MORNING. IN THE WAKE OF SHOWERS, WINDS WILL SHIFT
TO SOUTHWESTERLY AT 5 TO 10KTS. A FEW HOURS OF IFR CEILINGS AND
VISIBILITIES WILL BE POSSIBLE AT KFKL/KDUJ DURING THE PRE-DAWN
HOURS.

MVFR CEILINGS WILL LINGER TUESDAY MORNING, RETURNING TO VFR BY 18Z
ACROSS THE TERMINALS.

.OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY...
UPPER LEVEL LOW PRESSURE WILL CONTINUE TO WOBBLE OVER THE GREAT
LAKES THROUGH THE MIDWEEK AND FINALLY SHIFT EAST OF THE AREA OVER
THE WEEKEND. OCCASIONAL RESTRICTIONS WILL BE POSSIBLE IN
SHOWERS...AND IN THE OVERNIGHT AND EARLY MORNING HOURS WHERE LOW
CLOUDS/FOG WILL BE POSSIBLE. THE CHANCE OF SHOWERS WITH RESTRICTIONS
WILL END ON SATURDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 26, 9:00 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1000 PM EDT MON SEP 26 2011

MDZ001-OHZ050-059-069-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>004-012-021>023-041-280200-
GARRETT-JEFFERSON OH-BELMONT-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-
BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
1000 PM EDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

SOME HEAVY DOWNPOURS ARE POSSIBLE OVERNIGHT WITH SOME RAINFALL
ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE. SOME STREAM FLOODING
COULD RESULT IF THE SHOWERS PERSIST FOR SEVERAL HOURS OVER THE
SAME AREA. SOME URBAN FLOODING COULD OCCUR IF MORE THAN AN INCH
OF RAIN FALLS IN AN HOUR ACROSS A HIGHLY URBANIZED AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048-049-057-058-068-280200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-
NOBLE-
1000 PM EDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 26, 5:02 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
602 PM EDT MON SEP 26 2011

PAZ031-WVZ004-012-021-022-262215-
GREENE PA-MARION WV-MARSHALL WV-MONONGALIA WV-WETZEL WV-
602 PM EDT MON SEP 26 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARION...
NORTHWESTERN MONONGALIA...SOUTHEASTERN MARSHALL...SOUTHWESTERN GREENE
AND WETZEL COUNTIES...

AT 600 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
JACKSONBURG...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH...PEA-SIZED HAIL...AND DANGEROUS LIGHTNING ARE
POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  PINE GROVE...         JACKSONBURG...        WILEYVILLE...
  SMITHFIELD...         FOLSOM...             BIG RUN...
  WADESTOWN...          ROUND BOTTOM...       METZ...
  LITTLETON...          KNOB FORK...          HUNDRED...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3945 8058 3944 8061 3946 8064 3947 8071
      3954 8079 3978 8066 3971 8030 3946 8044
      3947 8049 3945 8051 3943 8052 3943 8055
Special weather statement, Sep 26, 5:12 PM EST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
612 PM EDT MON SEP 26 2011

OHZ041-050-PAZ013-020-WVZ001-262315-
BEAVER PA-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-LAWRENCE PA-
612 PM EDT MON SEP 26 2011

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
COLUMBIANA...JEFFERSON...BEAVER...LAWRENCE AND HANCOCK...

AT 610 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN OVER NEW MANCHESTER...MOVING
NORTH AT 35 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL AND WIND GUSTS TO 45 MPH. THESE THUNDERSTORMS CAN PRODUCE
HEAVY RAIN THAT MAY CAUSE PONDED WATER ON ROADS AND IN LOW LYING
AREAS. VISIBILITY CAN BE REDUCED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  HAMMONDSVILLE...      NEW MANCHESTER...
  TOMLINSON RUN STATE PARK...
  RACCOON CREEK STATE PARK...                 WELLSVILLE...
  HARSHAVILLE...        NEWELL...             CHESTER...
  EAST LIVERPOOL...     SHIPPINGPORT...
  BEAVER CREEK STATE PARK...                  BLACKHAWK...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4108 8015 4050 8039 4053 8081 4090 8074
      4091 8053 4110 8052
Special weather statement, Sep 26, 5:16 PM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 PM EDT MON SEP 26 2011

PAZ031-WVZ004-012-021-022-262315-
GREENE PA-MARION WV-MARSHALL WV-MONONGALIA WV-WETZEL WV-
616 PM EDT MON SEP 26 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARION...
NORTHWESTERN MONONGALIA...SOUTHEASTERN MARSHALL...SOUTHERN GREENE AND
WETZEL COUNTIES...

AT 615 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF SMITHFIELD...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH...PEA-SIZED HAIL...AND DANGEROUS LIGHTNING ARE
POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  WILEYVILLE...         PINE GROVE...         JACKSONBURG...
  CAMERON...            BIG RUN...            SMITHFIELD...
  DENVER HEIGHTS...     KNOB FORK...          ROCKLICK...
  LITTLETON...          FOLSOM...             RYERSON STATION...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3945 8058 3944 8060 3949 8074 3951 8074
      3952 8077 3990 8054 3984 8003 3945 8041
      3947 8049 3945 8051 3943 8052 3943 8055
Special weather statement, Sep 26, 6:28 PM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
728 PM EDT MON SEP 26 2011

PAZ007-008-013>015-020>022-270030-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-LAWRENCE PA-
MERCER PA-VENANGO PA-
728 PM EDT MON SEP 26 2011

...A STRONG THUNDERSTORM WILL AFFECT BUTLER...EASTERN MERCER...
LAWRENCE...NORTH CENTRAL ALLEGHENY...NORTHEASTERN BEAVER...
NORTHWESTERN ARMSTRONG...SOUTHERN VENANGO AND WEST CENTRAL CLARION
COUNTIES...

AT 725 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
MCCONNELLS MILL...MOVING EAST AT 15 MPH.

DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH...AND PEA-SIZED HAIL ARE
POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  NEW CASTLE...         MCCONNELLS MILL...    HARLANSBURG...
  FOMBELL...            ELLWOOD CITY...       DARLINGTON...
  BEAVER FALLS...       ZELIENOPLE...         STONEBORO...
  GROVE CITY...         CRANBERRY...          MORAINE STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4149 8003 4121 7940 4058 8012 4085 8052

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Brooke

When
September 26, 9:45 PM EST to September 27, 2:00 AM EST
Where
Brooke County, 1.05 mi W of Follansbee to 1.17 mi SSW of Hooverson Hgts
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.330, -80.600

Emergency management reported roads covered up to one foot deep from small creeks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347781.